• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Advice on memantine

Palerider

Registered User
Aug 9, 2015
1,801
North West
Always go with your gut instinct, people are often right that there is something amiss. Trying to break this all down on your own can actually just make it worse. Your dad does need to be physically assessed which is why I suggested calling 111 if your concern is high or seen clinically by the GP (which is dependent on your GP). Sometimes you do have to persist, and pain is worthy of medical attention even if all that can be offered in the end is pain relief (if the cause can't be fixed, at least pain can be taken away)

Drug reactions are often misunderstood and there are different types of adverse drug reaction (ADR's). Sometimes side effects will be tolerated if a drug also has the desired effect, but stopped if the side effects (not drug reactions) are greater than the benefit. From my own experience with my mum I can say that it can be very difficult to know what is causing which symptom or sign and dementia makes it all more complex. Its hard for people with dementia to express their physical problems as they enter the later stages, if at all. So getting things checked out is likely the best option, even though you may have to press matters to get your dad seen -I personally would push for a proper assessment and suffer the embarresment if there was nothing seriously wrong in the end, rather than leave matters in the air and be sorry later down the line.

I hope you find a remedy to this soon for your dad and to put your own mind at rest -best wishes
 

Vitesse

Registered User
Oct 26, 2016
196
My husband was prescribed memantine 2 years ago, and it seems to have been ok. Before that he was on Rivastigmine and I think the medication was changed as his condition worsened. He also takes Risperidone and his mobility is slowly deteriorating but that is probably the dementia and his age. As others have said, if in doubt, ask the doctors and get everything checked out.
 

White Rose

Registered User
Nov 4, 2018
618
It also has a calming effect, so its often used for people who can be a bit aggressive.
Thanks @canary, you are very knowledgeable. I think it was mainly because of his anger that the GP has prescribed it in place of Donepezil. I haven't collected the prescription yet so will do a bit more research.